Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 8, 2018, 8:18 PM EDT for Chatham County, Lee County, Moore County, North Carolina. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 8:18 PM EDT (00:18 UTC)
- Expired
- Aug 8, 2018, 9:27 PM EDT
- In force
- 69 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chatham County, NC, Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
910
WGUS52 KRAH 090018
FFWRAH
NCC037-105-125-090315-
/O.NEW.KRAH.FF.W.0036.180809T0018Z-180809T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
818 PM EDT WED AUG 8 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Central Moore County in central North Carolina...
Lee County in central North Carolina...
Chatham County in central North Carolina...
* Until 1115 PM EDT
* At 817 PM EDT, Doppler radar indicated thunderstorms producing very
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sanford, Southern Pines, Pittsboro, Carthage, Siler City,
Pinehurst, Aberdeen, Goldston, Whispering Pines and Broadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3538 7958 3551 7957 3552 7955 3577 7954
3584 7891 3561 7899 3558 7892 3527 7922
3524 7916 3521 7915 3520 7910 3517 7910
3518 7913 3517 7914 3519 7918 3520 7921
3521 7925 3514 7936 3514 7950
$$
PWB1 follow-up statement
067
WGUS72 KRAH 090127
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
927 PM EDT WED AUG 8 2018
NCC037-105-125-090137-
/O.CAN.KRAH.FF.W.0036.000000T0000Z-180809T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moore NC-Lee NC-Chatham NC-
927 PM EDT WED AUG 8 2018
...THE FLASH FLOOD WARNING FOR CENTRAL MOORE...LEE AND CHATHAM
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3538 7958 3551 7957 3552 7955 3577 7954
3584 7891 3561 7899 3558 7892 3527 7922
3524 7916 3521 7915 3520 7910 3517 7910
3518 7913 3517 7914 3519 7918 3520 7921
3521 7925 3514 7936 3514 7950
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:00 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 8, 8:00 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 800 PM EDT Wed Aug 8 2018 .SYNOPSIS... A surface trough will move southeast across the region tonight and early Thursday. This trough will stall over southeastern North Carolina Thursday through early Friday. Another trough will develop over the Tennessee Valley into the southern Mid-Atlantic this weekend with storms to return. && .NEAR TERM /THROUGH TONIGHT/... As of 800 PM Wednesday... Widespread Severe Thunderstorm Warnings late afternoon into the evening. The MCV that helped in part to trigger the severe convection was tracking east across the central Piedmont as of 800 PM. The threat of severe storms will exist for a few more hours mainly along and SE of the track of the MCV and heart of the convective complex now over Chatham/Moore/Lee/Harnett and Johnston Counties. The Triad east to the Triangle will see occasional showers with a few dangerous positive CG lightning strikes under the cold cloud tops, on the left, or north of the track of the MCV. To the south, this is where some damaging wind gusts will likely continue with a few more severe thunderstorms likely through late evening, when the storms should slowly exit to our east. Flash flooding is a threat. We are watching urban areas and/or areas where training occurs (Chatham/Lee) among others. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 250 PM Wednesday... Looks like the start of a brief respite, as the low level frontal zone settles to our S and E, while passage of the mid level trough axis in the morning initiates some mid level subsidence and drying. There should be some cloudiness in the morning ahead of and with the trough, but the afternoon should see little more than broken flat cu. Lingering moisture and instability over the SE CWA will necessitate holding onto a small chance of storms there in the afternoon into early evening, but otherwise will keep pops out. A slight dip in both temps and dewpoints should knock heat indices back to more reasonable readings (well, by North Carolina summer standards, anyway). Expect highs of 89-94, followed by lows of 68-73 under fair skies Thu night. -GIH && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 230 PM Wednesday... Friday and Friday Night: In the wake of a frontal passage Thursday night into early Friday, will see a brief reprieve from the heat, humidity and convection on Friday and possibly into Saturday. Confidence is not terribly high at this time given there are still model differences with respect to an approaching shortwave and it's associated convection developing Friday night/Saturday over portions of central NC. Regardless, Friday should be dry with highs in the upper 80s to low 90s. Friday night lows will range from upper 60s NW to mid 70s SE. Saturday Onward: The positively-tilted upper level trough will amplify on Saturday to the north-northwest. A closed low is expected to develop over the Great Lakes/Ohio Valley Sunday into Monday. The deep southerly flow off both the Gulf and Atlantic will pump very moist air into the area for several days. Meanwhile at the surface, an elongated area of low pressure will remain in place along the Mid- Atlantic. The presence of a warm, moist air and a mechanism for forcing will result in likely convection from Saturday night/Sunday into Monday night/Tuesday. Expect the upper low to gradually begin to lift off to the east-northeast late Tuesday into Tuesday night, as a cold front finally pushes through central NC. As mentioned above, the precipitation forecast for Saturday is somewhat in question, but confidence increases with respect to the increasing rainfall chances from Sunday through Monday, lingering into Tuesday before dropping off late Tuesday into Wednesday. Temperatures will depend quite a bit on the cloud cover and rainfall, but for now expect gradually decreasing max/min temperatures Saturday (upper 80s-low 90s/low-mid 70s) through Monday (mid-upper 80s/mid 60s-low 70s), slowly moderating thereafter. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1150 AM Wednesday... All central NC terminals will see dominant VFR conditions through at least the next 24 hours, with a couple of possible exceptions. First, scattered storms are expected to develop to our W and cross the area from mid afternoon through much of tonight, and these will produce local brief sub-VFR conditions with strong/shifting winds. The best chances will occur as follows: 19z-00z at INT/GSO, 22z-04z at RDU, 23z-07z at RWI/FAY. Most storms this afternoon should be circumnavigable, but storms could become more numerous and/or congealed into larger storm clusters or lines by this evening. Also, RWI may see isolated banks of dense fog tonight 07z-12z due to the near-site body of water. Otherwise, any cigs/vsbys will be well above VFR thresholds. Looking beyond 18z Thu, VFR conditions are likely to dominate through early next week. Only FAY is expected to see any appreciable chance of late-day storms Thu afternoon. The storm risk looks to remain low for Fri, but then increases for Sat through Mon as an upper level low forms over OH and puts NC in a moist and unsettled pattern. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Hartfield LONG TERM...KC AVIATION...Hartfield
Hazardous weather outlook, Aug 8, 10:32 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1032 AM EDT Wed Aug 8 2018 NCZ007>009-021>025-038-039-091000- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph- 1032 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. A few strong storms this afternoon through this evening may produce strong wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-040>043-073>078-083>086-088-089-091000- Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson- Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- 1032 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. High temperatures in the mid 90s combined with high humidity levels will produce heat index readings in the 100 to 104 degree range this afternoon. Also, a few strong storms late this afternoon through this evening may produce strong wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GIH
In the hours before
Local storm report, Aug 8, 6:54 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 4 SW SWEPSONVILLE 36.00N 79.41W
08/08/2018 ALAMANCE NC 911 CALL CENTER
POWER LINE DOWN ON DRIVEWAY ON ROGERS RD.
&&
JFDLocal storm report, Aug 8, 7:02 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 W DURHAM 35.98N 78.93W
08/08/2018 DURHAM NC 911 CALL CENTER
TREE AND POWER LINE DOWN ON CHAPEL HILL RD
AND VESSON AVE IN DURHAM.
&&
JFDLocal storm report, Aug 8, 7:12 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 2 SSW RURAL HALL 36.21N 80.30W
08/08/2018 FORSYTH NC 911 CALL CENTER
POWER LINE DOWN AT 1200 SHORE RD.
&&
JFDLocal storm report, Aug 8, 7:49 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 1 W RURAL HALL 36.23N 80.32W
08/08/2018 FORSYTH NC 911 CALL CENTER
POWER LINE DOWN AT 3151 WESTINGHOUSE RD.
&&
JFDSpecial weather statement, Aug 8, 7:57 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Raleigh NC 757 PM EDT WED AUG 8 2018 NCZ027-028-043-090045- Edgecombe NC-Nash NC-Wilson NC- 757 PM EDT WED AUG 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NASH... SOUTHWESTERN EDGECOMBE AND NORTHERN WILSON COUNTIES UNTIL 845 PM EDT... At 757 PM EDT, Doppler radar was tracking a strong thunderstorm near Wilson, or 13 miles south of Nashville, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Wilson, Elm City, Sharpsburg, Pinetops, Macclesfield, Sims, Willbanks, New Hope and Tar River Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3570 7808 3584 7808 3590 7761 3573 7759 TIME...MOT...LOC 2357Z 254DEG 21KT 3577 7801 77
Local storm report, Aug 8, 8:07 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 E PLYLER 35.37N 80.25W
08/08/2018 STANLY NC 911 CALL CENTER
NUMEROUS TREES REPORTED DOWN THROUGHOUT
STANLY COUNTY.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:18 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 57 min |
| Aug 8, 8:24 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 36 min |
| Aug 8, 8:35 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Wayne | 70 min |
| Aug 8, 9:07 PM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.